Alert archive / North Dakota / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 227, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jul 21, 2018, 6:56 PM MDT for Billings County, Dunn County, North Dakota. It was in force for 64 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 21, 2018, 6:56 PM MDT (00:56 UTC)
- Expired
- Jul 21, 2018, 8:00 PM MDT
- In force
- 64 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 70.0 mph
Counties Billings County, ND, Dunn County, ND
The radar
The Bismarck radar (KBIS), 179 km from the middle of the area, began a volume at 00:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 21, 7:22 PM MDT | TSTM WND GST 66 | 7 Sw Manning, ND | MEASURED BY PERSONAL WEATHER STATION. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 26 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 21, 4:11 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 0.9 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4 J/kg
- Mixed-layer CIN
- -452 J/kg
- Mixed-layer LCL
- 1612 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- -38 m²/s²
- 0-3 km storm-relative helicity
- 111 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
515
WUUS53 KBIS 220056
SVRBIS
NDC007-025-220200-
/O.NEW.KBIS.SV.W.0227.180722T0056Z-180722T0200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Bismarck ND
756 PM CDT SAT JUL 21 2018
The National Weather Service in Bismarck has issued a
* Severe Thunderstorm Warning for...
Dunn County in southwestern North Dakota...
Northeastern Billings County in southwestern North Dakota...
* Until 900 PM CDT/800 PM MDT/.
* At 755 PM CDT/655 PM MDT/, a severe thunderstorm was located 11
miles west of Killdeer, moving southeast at 35 mph.
HAZARD...70 mph wind gusts and ping pong ball size hail.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
considerable tree damage. Wind damage is also likely to
mobile homes, roofs, and outbuildings.
* This severe thunderstorm will be near...
Killdeer around 710 PM MDT.
Manning around 725 PM MDT.
Other locations impacted by this severe thunderstorm include
Hirschville, Oakdale, Fairfield and New Hradec.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4733 10310 4762 10309 4762 10240 4701 10239
4698 10323 4733 10360
TIME...MOT...LOC 0055Z 314DEG 31KT 4740 10299
HAIL...1.50IN
WIND...70MPH
$$
JONES4 follow-up statements
602
WWUS53 KBIS 220116
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
716 PM MDT SAT JUL 21 2018
NDC007-025-220200-
/O.CON.KBIS.SV.W.0227.000000T0000Z-180722T0200Z/
Dunn ND-Billings ND-
716 PM MDT SAT JUL 21 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM MDT
FOR SOUTHWESTERN DUNN AND NORTHEASTERN BILLINGS COUNTIES...
At 716 PM MDT, a severe thunderstorm was located over Manning, or 7
miles south of Killdeer, moving southeast at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe storm will be near...
Manning around 720 PM MDT.
Other locations impacted by this severe thunderstorm include
Hirschville, New Hradec and Fairfield.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4745 10310 4748 10240 4701 10239 4698 10323
4733 10360 4733 10310
TIME...MOT...LOC 0116Z 314DEG 31KT 4727 10279
HAIL...1.00IN
WIND...60MPH
$$
JONES999
WWUS53 KBIS 220132
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
732 PM MDT SAT JUL 21 2018
NDC007-025-220200-
/O.CON.KBIS.SV.W.0227.000000T0000Z-180722T0200Z/
Dunn ND-Billings ND-
732 PM MDT SAT JUL 21 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM MDT
FOR SOUTHWESTERN DUNN AND EAST CENTRAL BILLINGS COUNTIES...
At 731 PM MDT, a severe thunderstorm was located near Manning, or 13
miles south of Killdeer, moving southeast at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...66 mph wind gust was reported just south of Manning.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of
southwestern Dunn and east central Billings Counties, including the
following locations... Hirschville and New Hradec.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4746 10279 4748 10240 4701 10239 4698 10323
4710 10336 4725 10299
TIME...MOT...LOC 0131Z 311DEG 29KT 4718 10273
HAIL...1.00IN
WIND...60MPH
$$
JONES985
WWUS53 KBIS 220145
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
745 PM MDT SAT JUL 21 2018
NDC007-220154-
/O.CAN.KBIS.SV.W.0227.000000T0000Z-180722T0200Z/
Billings ND-
745 PM MDT SAT JUL 21 2018
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL BILLINGS COUNTY
IS CANCELLED...
The severe thunderstorm which prompted the warning has weakened.
Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
southwestern North Dakota.
LAT...LON 4729 10272 4730 10241 4713 10239 4701 10239
4701 10241 4700 10279
TIME...MOT...LOC 0144Z 269DEG 45KT 4713 10260
$$
NDC025-220200-
/O.CON.KBIS.SV.W.0227.000000T0000Z-180722T0200Z/
Dunn ND-
745 PM MDT SAT JUL 21 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM MDT
FOR SOUTH CENTRAL DUNN COUNTY...
At 744 PM MDT, a severe thunderstorm was located 10 miles southeast
of Manning, or 18 miles southeast of Killdeer, moving east at 50 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Hirschville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4729 10272 4730 10241 4713 10239 4701 10239
4701 10241 4700 10279
TIME...MOT...LOC 0144Z 269DEG 45KT 4713 10260
HAIL...1.00IN
WIND...60MPH
$$
JONES360
WWUS53 KBIS 220152
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
752 PM MDT SAT JUL 21 2018
NDC025-220202-
/O.EXP.KBIS.SV.W.0227.000000T0000Z-180722T0200Z/
Dunn ND-
752 PM MDT SAT JUL 21 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL DUNN COUNTY WILL
EXPIRE AT 800 PM MDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However gusty
winds are still possible with this thunderstorm.
A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
southwestern North Dakota.
LAT...LON 4729 10272 4730 10241 4713 10239 4701 10239
4701 10241 4700 10279
TIME...MOT...LOC 0152Z 314DEG 31KT 4709 10253
$$
JONESWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 4:21 PM MDT, 2 hours 35 minutes earlier.
Area forecast discussion, Jul 21, 4:21 PM MDT, 2 hours 35 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 521 PM CDT Sat Jul 21 2018 .UPDATE... Issued at 519 PM CDT Sat Jul 21 2018 Update mainly for the severe thunderstorm watch over portions of northwest and southwest ND. One severe storm currently moving across the border along the Missouri River. Potential exists for additional development through the evening over the southwest. && .SHORT TERM...(This evening through Sunday) Issued at 202 PM CDT Sat Jul 21 2018 Severe thunderstorm potential west late this afternoon and evening, and central on Sunday highlight the short term forecast. Continuing to monitor convection that has initiated across northeast Montana between 17-18 UTC ahead of the surface trough and aided by a likely mid to upper level impulse noted as a small scale cirrus deck upstream of the convection. Overall, this convection is not being well handled yet by the HRRR, at least not past its 18 UTC radar assimilation. Surface temperatures as of 19 UTC have climbed into the upper 80s and lower 90s, with lower to mid 60s dewpoints in an narrow axis across eastern Montana. Overall, instability is a bit less into far western North Dakota. Deep layer shear around 40 kts orthogonal to the surface trough would favor the potential development of a supercell or two out of the ongoing convection across northeast Montana that could approach the North Dakota border by 21-23 UTC. A second area of concern late this afternoon and this evening is the far southwest with the approach of a shortwave evident by a mid to upper level cloud deck between Billings and Miles City, with cumulus field development across southwest North Dakota into northwest South Dakota. Instability is greater across far southwest North Dakota compared to the northwest. Messaging large hail to golf ball size for now, although this may have to be raised dependent on upstream trends across Montana. Damaging winds to around 65 mph are also possible, in addition to a tornado or two possible given the potential for supercells. As convection propagates into central North Dakota later this evening, it will outrun the best instability and is expected to weaken into the overnight. For Sunday, much of central North Dakota is in a Slight Risk for severe thunderstorms in the SPC Day 2 Outlook in association with a cold front and stronger mid level wave. Deep layer shear of 30-40kts generally orthogonal to the front, with moderate MLCAPE of 1500-2000 j/kg Sunday afternoon and evening supports the potential for discrete, organized severe convection, including supercells. Some uncertainty is added given possible cloud cover from overnight and morning convection. Precipitable water may climb to near 1.80 inches ahead of the front, which would support a localized heavy rain threat. However, training of storms seems somewhat unlikely given the synoptic setup. The main area of concern are those areas which received very heavy rainfall across the James River Valley earlier this week. .LONG TERM...(Sunday night through Saturday) Issued at 202 PM CDT Sat Jul 21 2018 Cooler temperatures and sporadic thunderstorm chances highlight the extended forecast next week. Northwest flow aloft is favored most of next week by the 12 UTC global suite across western and central North Dakota. This would favor a stretch of below normal temperatures in the 70s and lower 80s with sporadic rain shower and thunderstorm chances. && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) Issued at 519 PM CDT Sat Jul 21 2018 Southeast wind gusts of 25-30kts will continue this afternoon and early evening across western North Dakota. Thunderstorms may enter western North Dakota between 21-23 UTC from Montana, and move east through the evening and overnight. A few storms may be severe with large hail and damaging winds. Another round of severe thunderstorms is possible across central North Dakota on Sunday afternoon and evening. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...TWH SHORT TERM...PA LONG TERM...PA AVIATION...TWH
Hazardous weather outlook, Jul 21, 12:17 PM MDT, 6 hours 39 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 117 PM CDT Sat Jul 21 2018 NDZ001>004-009>012-017>022-031>037-040>048-050-051-221830- Divide-Burke-Renville-Bottineau-Williams-Mountrail-Ward-McHenry- McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Golden Valley- Billings-Stark-Morton-Burleigh-Kidder-Stutsman-Slope-Hettinger- Grant-Bowman-Adams-Sioux-Emmons-Logan-La Moure-McIntosh-Dickey- 117 PM CDT Sat Jul 21 2018 /1217 PM MDT Sat Jul 21 2018/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, southeast North Dakota, and southwest North Dakota. .DAY ONE...This Afternoon and Tonight Thunderstorms are expected to develop and move into western North Dakota between 4 and 6 PM CDT, or between 3 and 5 pm MDT, late this afternoon and evening. A few of these storms could become severe with large hail to golf ball size, and damaging winds near 65 mph. A tornado or two are also possible across far western North Dakota. Thunderstorms are expected to move into central North Dakota later this evening and overnight, but are expected to be weakening. .DAYS TWO THROUGH SEVEN...Sunday through Friday Additional rounds of thunderstorms are expected Sunday into Sunday night, especially over central North Dakota, with some of these storms possibly becoming severe. Locally heavy rainfall is also possible. Occasional thunderstorm chances return to western and central North Dakota for much of the upcoming work week. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed late this afternoon into this evening, and again on Sunday. NDZ005-013-023-025-221830- Rolette-Pierce-Wells-Foster- 117 PM CDT Sat Jul 21 2018 This Hazardous Weather Outlook is for portions of north central North Dakota, south central North Dakota, and southeast North Dakota. .DAY ONE...This Afternoon and Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Sunday through Friday Additional rounds of thunderstorms are expected Sunday into Sunday night, especially over central North Dakota, with some of these storms possibly becoming severe. Locally heavy rainfall is also possible. Occasional thunderstorm chances return to western and central North Dakota for much of the upcoming work week. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed on Sunday. PA
In the hours before
Local storm report, Jul 21, 5:24 PM MDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
624 PM CDT SAT JUL 21 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0621 PM HAIL 2 ENE TRENTON 48.08N 103.80W
07/21/2018 E1.75 INCH WILLIAMS ND EMERGENCY MNGR
&&
MHLocal storm report, Jul 21, 5:35 PM MDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
635 PM CDT SAT JUL 21 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0613 PM FUNNEL CLOUD TRENTON 48.07N 103.84W
07/21/2018 WILLIAMS ND FIRE DEPT/RESCUE
FIRE DEPARTMENT PERSONNEL IN TRENTON
REPORTED A FUNNEL CLOUD. REPORT RELAYED VIA
WILLIAMS COUNTY EMERGENCY MANAGER.
&&Local storm report, Jul 21, 6:14 PM MDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
714 PM CDT SAT JUL 21 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0710 PM HAIL 1 N WATFORD CITY 47.82N 103.28W
07/21/2018 E1.75 INCH MCKENZIE ND PUBLIC
&&
TWHLocal storm report, Jul 21, 6:35 PM MDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
735 PM CDT SAT JUL 21 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0725 PM HAIL WATFORD CITY 47.80N 103.28W
07/21/2018 M1.00 INCH MCKENZIE ND BROADCAST MEDIA
&&Local storm report, Jul 21, 6:42 PM MDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
742 PM CDT SAT JUL 21 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0741 PM HAIL 8 S WATFORD CITY 47.69N 103.25W
07/21/2018 E0.75 INCH MCKENZIE ND PUBLIC
PENNY SIZED HAIL BEGAN AT 725 PM CDT AND
LASTED 10 MINUTES UNTIL 735 PM CDT.
&&
TWHLocal storm report, Jul 21, 6:56 PM MDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
756 PM CDT SAT JUL 21 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0749 PM HAIL MANDAREE 47.73N 102.68W
07/21/2018 E1.00 INCH MCKENZIE ND EMERGENCY MNGR
&&
MHThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 6:12 PM MDT | Severe Thunderstorm Warning | BIS | Golden Valley, Slope | 48 min |
| Jul 21, 6:34 PM MDT | Severe Thunderstorm Warning | BIS | Billings, Golden Valley, Slope, Stark | 36 min |
| Jul 21, 7:14 PM MDT | Severe Thunderstorm Warning | BIS | Billings, Golden Valley | 31 min |
| Jul 22, 10:36 AM MDT | Special Weather Statement | BIS | Renville | 24 min |
| Jul 22, 11:03 AM MDT | Severe Thunderstorm Warning | BIS | Bottineau, Renville | 42 min |
| Jul 22, 11:47 AM MDT | Special Weather Statement | BIS | Bottineau | 13 min |
| Jul 22, 2:25 PM MDT | Special Weather Statement | BIS | Wells | 20 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.